Advertisement

Are there any risks in taking Depakote?

Depakote has been known to cause life-threatening liver damage, especially in children younger than two years of age and people currently taking medications for seizures. Other people at risk for liver damage include: those who have mental retardation, liver disease, metabolic disorders or severe seizures. Depakote also can affect the pancreas and other internal organs. Depakote also has been linked with a severe drug reaction that can cause fever, a rash and swollen lymph nodes. If you notice these symptoms, tell your doctor right away.  

If taken during pregnancy, Depakote can cause birth defects, stunted fetal growth, or lowered IQ in the child. Women who take Depakote while breastfeeding also risk harming their nursing infants. Because taking Depakote has been associated with depression of the nervous system, people taking Depakote may have trouble driving or performing other activities that involve coordination and sharp response. Adding other depressive substances, such as alcohol, may increase drowsiness.
 

Continue Learning about Anticonvulsant

What should I know before taking an anticonvulsant for migraines?
David C. Fiore, MDDavid C. Fiore, MD
Before starting an anticonvulsant for migraines, it is important to discuss the pros and cons with y...
More Answers
How effective are anticonvulsants for treating migraines?
David C. Fiore, MDDavid C. Fiore, MD
Anticonvulsants are moderately effective for lowering the frequency of migraines in people who suffe...
More Answers
What are side effects of using anticonvulsants for bipolar?
Mark Moronell, MDMark Moronell, MD
The main side effects with anti-convulsants such as Depakote and Lamictal that are prescribed for bi...
More Answers
Can I take Neurontin with other medicines?
MDLIVEMDLIVE
Yes, but check with your doctor or pharmacist on possible interactions. Generally, neurontin won't s...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.